Complications Associated with Drug Toxicity
Absorption of excessive amounts of local anesthet-ics can produce toxic blood levels (see “Intravascu-lar Injection”). Excessive absorption from epidural or caudal blocks is rare when appropriate doses of local anesthetic are used.
First described in 1993, transient neurologicalsymptoms (TNS), also referred to as transient radic-ular irritation, are characterized by back pain radi-ating to the legs without sensory or motor deficits, occurring after the resolution of spinal anesthesia and resolving spontaneously within several days. It is most commonly associated with hyperbaric lido-caine (incidence up to 11.9%), but has also been reported with tetracaine (1.6%), bupivacaine (1.3%), mepivacaine, prilocaine, procaine, and subarach-noid ropivacaine. There are also case reports of TNS following epidural anesthesia. The incidence of this syndrome is greatest among outpatients, particularly males undergoing surgery in the lithotomy position, and least among inpatients undergoing surgery in positions other than lithotomy. The pathogenesis of TNS is believed to represent concentration-depen-dent neurotoxicity of local anesthetics.
CES was associated with the use of continuous spinal catheters (prior to their withdrawal) and 5% lido-caine (see “Spinal Catheters”). CES is characterizedby bowel and bladder dysfunction together with evi-dence of multiple nerve root injury. There is lower motor neuron type injury with paresis of the legs. Sensory deficits may be patchy, typically occurring in a peripheral nerve pattern. Pain may be similar to that of nerve root compromise. Animal studies sug-gest that pooling or “maldistribution” of hyperbaric solutions of lidocaine can damage the nerve roots of the cauda equina. However, there are reports of CES occurring after uneventful single shot lidocaine spi-nals. CES has also been reported following epidural anesthesia.